Texas, 2009

Hail in Texas, May 26, 2009

May 26, 2009 · NWS HGX · 1 event in 1 county or zone

Thunderstorms developed in association with an old outflow boundary as it moved eastward across the northern counties of southeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Thunderstorms developed in association with an old outflow boundary as it moved eastward across the northern counties of southeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 26, 9:41 AM CST, 4 hours 14 minutes earlier.

Area forecast discussion, May 26, 9:41 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1041 AM CDT TUE MAY 26 2009

.UPDATE...
CONVECTIVE DEVELOPMENT GETTING GOING A BIT EARLIER TODAY OVER THE
WESTERN INTERIOR. SCATTERED LINE OF SHOWERS BECOMING BETTER ORGANIZED
AS IT ENTERS THE WESTERN CWA. FEEL 40-60 POPS COVERS TODAYS FORECAST...
WITH THE HIGHER OF THE TWO NUMBERS ON OCCURRENCE WITH APPROXIMATELY
50/50 AREAL COVERAGE. SURFACE ANALYSIS SHOWS A COUPLE OF EASTERN
TX BOUNDARIES LYING AROUND IN THIS VERY HUMID ENVIRONMENT (1.6-1.8
PWATS). AS THE MINERAL WELLS SURFACE LOW AND ASSOCIATED TROF TRACKS
EAST AND TEMPS WARM INTO THE MIDDLE 80S...ALONG WITH A NORTHERN
MEXICO SPEED MAX NOSING INTO EAST STATE...PRECIPITATIVE ACTIVITY
WILL BECOME MORE WIDESPREAD. ADJUSTED GRIDS TO ONLY REFLECT 14Z
TRENDS...STILL EXPECTING NEAR 90 F HEAT AHEAD OF VICINITY SHOWERS/STORMS.
31

&&

PREV DISCUSSION... /ISSUED 322 AM CDT TUE MAY 26 2009/

DISCUSSION... CONVECTIVE CLUSTERS FROM THE SOUTHERN PART OF THE
HILL COUNTRY TO THE MIDDLE RIO GRANDE PLAINS CONTINUING TO MOVE
ESE. GFS AND NAM INDICATE UPPER LEVEL VORT MOVING ACROSS OUR
REGION TODAY. MCS SW OF OUR CWFA SHOULD PUSH OUTFLOW BOUNDARY
EASTWARD AND MAY AFFECT OUR SW ZONES. APPROACHING WEAK VORT MAX
WILL HELP INITIATE CONVECTIVE ACTIVITY ESPECIALLY THIS AFTERNOON
OVER CWFA. MODEL SOUNDINGS INDICATE DEEP MOIST LAYER OVER OUR
REGION WITH HIGHEST PWATS OVER NW ZONES THIS AFTERNOON. WE KEPT
HIGHER CHANCES POPS FOR NW ZONES. VERTICAL PROFILES SIMILAR FOR
WEDNESDAY AND MODELS INDICATE POSSIBLE MCS DEVELOPING AHEAD OF
FRONTAL BOUNDARY PUSHING ACROSS N. TX. WEAK COLD FRONT PROBABLY
WILL BRIDGE ACROSS REGION THURSDAY IF MESO-HIGH(S) DEVELOP AHEAD.
DESPITE WEAK FRONT PUSHING THROUGH ON THURSDAY MODEL SOUNDINGS
INDICATE MOISTURE LEVELS RELATIVELY HIGH. THUS...WE KEEP SLIGHT
CHANCE POPS. TAIL END OF FRONT MAY LINGER OVER SW ZONES LATE
THURSDAY. FRIDAY WILL SEE A SIGNIFICANT LOWERING OF PW VALUES AS
WEAK SURFACE HIGH PRESSURE RIDGING CONTINUES. FRIDAY THROUGH THE
WEEKEND LOOKS DRY WITH WARM DAYTIME TEMPERATURES (SLIGHTLY ABOVE
NORMAL). OVERNIGHT TEMPERATURES SHOULD BE SLIGHTLY BELOW OR NEAR
NORMAL. ONSHORE FLOW RETURNING LATE IN THE WEEKEND. WE CAN EXPECT
RAIN CHANCES AGAIN EARLY NEXT WEEK DUE TO DEEPENING MOIST LAYER
OVER THE REGION. 37

MARINE...
A LIGHT TO MODERATE ONSHORE FLOW WILL PERSIST THROUGH MIDWEEK WITH
PERIODS OF SHOWERS AND THUNDERSTORMS. A LIGHT OFFSHORE FLOW WILL
DEVELOP AFTER THE PASSAGE OF A WEAK COLD FRONT ON THURSDAY. AN
ONSHORE FLOW DOES NOT BECOME ESTABLISHED AGAIN UNTIL OVER THE
WEEKEND WHEN PRESSURES BEGIN TO FALL OFF TO OUR NORTHWEST.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      87  69  85  67  90 /  60  30  50  20  20
HOUSTON (IAH)              90  72  87  69  91 /  60  30  50  30  20
GALVESTON (GLS)            85  76  84  75  87 /  30  30  50  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...31
Hazardous weather outlook, May 26, 2:43 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
343 AM CDT TUE MAY 26 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-271145-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
343 AM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE IN COMBINATION WITH DAYTIME
HEATING AND DEEP MOIST LAYER WILL RESULT IN SCATTERED MAINLY LATE
MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS. THE MAIN THREAT
WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL.
LOCALIZED AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE FROM THE
STRONGER STORMS.

.DAY TWO...WEDNESDAY....

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP
OVER THE REGION ESPECIALLY DURING LATE MORNING THROUGH EARLY EVENING
AHEAD OF A WEAK FRONTAL BOUNDARY PUSHING SOUTH. BRIEF HEAVY
RAINFALL WILL BE POSSIBLE WITH LOCALIZED AMOUNTS OF 1 TO 3 INCHES.
THERE IS A POTENTIAL FOR ISOLATED STORMS TO BECOME SEVERE DURING
THE AFTERNOON.

.DAY THREE...THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MAINLY OVER
THE SOUTHERN PORTIONS OF THE REGION NEAR THE SLOW MOVING FRONTAL
BOUNDARY.

.DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 139 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Polk

When
May 26, 1:55 PM CST
Where
Polk County, 0.76 mi N of Livingston
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
30.711, -94.931

Quarter sized hail occurred in downtown Livingston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161035.